Cancer Immunology, Immunotherapy

, Volume 5, Issue 2, pp 77–83

A new side effect of BCG immunotherapy — BCG-induced arthritis in man

  • M. Torisu
  • T. Miyahara
  • N. Shinohara
  • K. Ohsato
  • H. Sonozaki
Original Articles

DOI: 10.1007/BF00199980

Cite this article as:
Torisu, M., Miyahara, T., Shinohara, N. et al. Cancer Immunol Immunother (1978) 5: 77. doi:10.1007/BF00199980

Summary

Ten of 159 patients showed arthritic symptoms during the course of BCG immunotherapy for advanced cancer. The arthritic symptoms occurring after BCG injections had the following characteristics: (1) The incidence of arthritis was closely correlated with the host immunologic responsiveness to BCG; (2) These symptoms usually occurred 1–5 months after the first BCG injection (7/10); (3) The arthritic symptoms usually started with morning stiffness (9/10), which was followed by acute inflammatory signs in the affected joints. They gradually subsided in response to treatment with nonsteroid antiinflammatory drugs, but were not completely cured while the effectiveness of BCG continued; (4) The symptoms were aggravated by additional BCG injections (8/10). (5) This form of arthritis could be differentiated from rheumatoid arthritis, tuberculous, or purulent arthritis by its clinical course and by roentgenograms of the affected joints. It is thought to be induced by the adjuvant effect of BCG, and is a new side effect of BCG immunotherapy.

Copyright information

© Springer-Verlag 1978

Authors and Affiliations

  • M. Torisu
    • 1
  • T. Miyahara
    • 1
  • N. Shinohara
    • 1
  • K. Ohsato
    • 1
  • H. Sonozaki
    • 2
  1. 1.Division of Clinical Immunology, First Department of Surgery and Orthopedic Surgery, School of MedicineUniversity of KyushuFukuokaJapan
  2. 2.Department of Orthopedic Surgery, School of MedicineTokyo UniversityTokyoJapan

Personalised recommendations